Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A class of manifolds covered by Euclidean space


Author: J. W. Maxwell
Journal: Proc. Amer. Math. Soc. 46 (1974), 414-418
MSC: Primary 57C99
DOI: https://doi.org/10.1090/S0002-9939-1974-0348757-7
MathSciNet review: 0348757
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The following is the main result:

Theorem 1. Suppose $ {W^n}$ is a PL manifold which has homotopy type $ K(\Pi ,1),W$ has one end $ \infty ,{\pi _1}$ is essentially constant at $ \infty $, and the induced homomorphism $ {\pi _1}(\infty ) \to {\pi _1}(W)$ is an isomorphism. Then the universal cover of $ W$ is PL homomorphic to $ {R^n}$ provided $ n \geq 5$.


References [Enhancements On Off] (What's this?)

  • [1] M. Brown, The monotone union of open $ n$-cells is an open $ n$-cell, Proc. Amer. Math. Soc. 12 (1961), 812-814. MR 23 #A4129. MR 0126835 (23:A4129)
  • [2] J. F. P. Hudson, Piecewise linear topology, Univ. of Chicago Lecture Notes, Benjamin, New York, 1969. MR 40 #2094. MR 0248844 (40:2094)
  • [3] F. E. A. Johnson, Manifolds of homotopy type $ K(\pi ,1)$, Proc. Cambridge Philos. Soc. 70 (1971), 387-393. MR 44 #7542. MR 0290358 (44:7542)
  • [4] J. M. Kister and D. R. McMillian, Jr., Locally euclidean factors of $ {E^4}$ which cannot be imbedded in $ {E^3}$, Ann. of Math. (2) 76 (1962), 541-546. MR 26 #1868. MR 0144322 (26:1868)
  • [5] L. C. Siebenmann, On detecting open collars, Trans. Amer. Math. Soc. 142 (1969), 201-227. MR 39 #7605. MR 0246301 (39:7605)
  • [6] -, Doctoral Dissertation, Princeton University, Princeton, N. J., 1965.
  • [7] F. Waldhausen, On irreducible $ 3$-manifolds which are sufficiently large, Ann. of Math. (2) 87 (1968), 56-88. MR 36 #7146. MR 0224099 (36:7146)
  • [8] E. C. Zeeman, Seminar on combinatorial topology, Inst. Hautes Etudes Sci., Paris, 1963, 1966 (mimeographed notes).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57C99

Retrieve articles in all journals with MSC: 57C99


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1974-0348757-7
Keywords: Homotopy type $ K(\pi ,1)$, universal cover, euclidean space, end
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society